Chronic antacid use adverse effects to your kidneys

antacidsAntacid therapy–changes in mineral metabolism

 

Antacid ingestion may lead to side-effects related to their chemical composition. Aluminum hydroxide may cause the phosphate depletion syndrome even during short-term administration of high doses in patients at high risk, such as alcoholics. Long-term intake may lead to bone demineralization and to osteomalacia. Fluoride complexing in the gut and prevention of fluoride absorption may be an additional factor.

The clinical relevance of aluminum absorption in patients with normal renal function is not clear. In contrast, in patients with renal failure, aluminum hydroxide ingestion may contribute to an increasing hyperaluminemia.

Hyperaluminemia and tissue deposition of aluminum in these patients may contribute to the dialysis-associated encephalopathy. Magnesium hydroxide causes an alkalinization of the urine due to magnesium absorption and urinary excretion. Thus, in renal insufficiency, a life-threatening hypermagnesemia may develop if magnesium-aluminum-containing antacids are prescribed.

The milk-alkali syndrome, rarely observed nowadays, may be caused by calcium carbonate- and sodium bicarbonate-containing antacids. Hypercalciuria and alkaluria predispose to nephrolithiasis. The possibility that these disturbances in mineral metabolism will develop in patients with normal renal function is unlikely unless there is an abuse of these “over the counter” antacids.

https://www.ncbi.nlm.nih.gov/pubmed/6293043


An interesting case of osteomalacia due to antacid use associated with stainable bone aluminum in a patient with normal renal function.

Antacids containing aluminum and magnesium hydroxide are widely used nonprescription agents for treatment of gastritis and peptic ulcer disease. One of the side effects of these antacids is that they bind phosphate in the gut, resulting in its malabsorption. Short-term use, consistent with the directions on the manufacturer’s label, is safe and effective for most patients. Heavy chronic use, even when within label, can cause serious skeletal impairment.

This report concerns the case of a 39-year-old pharmacist who self-mediated for peptic ulcer disease with high doses of a potent antacid containing aluminum and magnesium hydroxide. The patient consumed over 18 kg of elemental aluminum and 15 kg of elemental magnesium over 8 years of antacid use. This treatment resulted in the clinical syndrome of severe osteomalacia due to profound phosphate depletion. Bone biopsy revealed stainable aluminum deposits along 27.6% of the total bone surface, which is a unique observation in a patient with normal renal function.

Treatment included withdrawing the antacid and supplementation with phosphate, calcium, and vitamin D. She experienced marked subjective and objective improvement with this regimen. This included a striking increase in her bone mineral density occurring over the 2-year follow-up period.

This case documents that long-term antacid therapy, even when used by patients with normal renal function and within the manufacturer’s label recommendations, can lead to severe phosphate depletion, osteomalacia, and toxic accumulation of aluminum and magnesium.

This clinical syndrome was readily treated by withdrawal of the antacid and with calcium and phosphate supplementation. Physicians recommending treatment with these compounds or learning of their patient’s self-medication with them should inform the patient of the potential serious side effects these agents can cause when used chronically at maximally recommended doses.

https://www.ncbi.nlm.nih.gov/pubmed/9626411

2 Comments

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s